Alert archive / Nebraska / Tornado Warnings in 2001

Tornado Warning 14, NWS Omaha, NE

April 20, 2001Cedar County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 20, 2001, 8:43 PM CDT for Cedar County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2001, 8:43 PM CDT (01:43 UTC)
Expired
Apr 20, 2001, 9:05 PM CDT
In force
22 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WFUS53 KOAX 210145
TOROMA
NEC027-210205-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
843 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN OMAHA CONTINUES A

* TORNADO WARNING FOR...
  EASTERN CEDAR COUNTY IN NORTHEAST NEBRASKA

* UNTIL 905 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
 TORNADO JUST NORTH OF COLERIDGE...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...OBERT AND RURAL AREAS OF EASTERN CEDAR 
COUNTY.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4259 9725 4247 9708 4256 9702 4277 9703

ZAPOTOCNY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:40 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Apr 20, 2:40 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
240 PM CDT FRI APR 20 2001

FORECAST CHALLENGES -- SEVERE WEATHER CHANCES TONIGHT.

SYNOPSIS -- THIS MORNINGS OBSERVED SOUNDINGS AND PLAN VIEW
UPPER-AIR ANALYSIS SHOWED WIDESPREAD, STEEP MID-LEVEL LAPSE RATES
ACROSS MUCH OF THE CNTRL U.S..  HOWEVER, LOW-LEVEL MOISTURE DEPTH IS
VERY LIMITED.  18Z SOUNDINGS FROM OAX AND TOP CONTINUE TO INDICATE
PROBLEMS WITH LIMITED MOISTURE AND A LARGE CAP.  IN THE UPPER
LEVELS, THE MAIN SHORTWAVE FORECAST TO IMPACT OUR AREA TONIGHT WAS
MOVING INTO WRN CO, PER LATEST MOISTURE CHANNEL IMAGERY WITH
CONSIDERABLE LIGHTNING ACTIVITY FROM CNTRL WY SWD INTO N CNTRL NM.
AT THE SURFACE, 18Z SURFACE ANALYSIS HAD A DEEPENING SURFACE LOW
OVER NERN CO WITH A WARM FRONT EXTENDING NEWD FROM N OF HLC TO NEAR
OMA.

FORECAST -- PER PMDHMD, WE WILL FOLLOW THE ETA IN THE LOW-LEVELS AND
THE AVN ALOFT THIS FORECAST.  IN THE SHORT TERM, THE MAIN FOCUS IS
ON CONVECTIVE POTENTIAL.  FROM WHAT WE HAVE SEEN SO FAR IN THE
OBSERVED DATA, WE WILL NEED TO ADVECT DEEPER MOISTURE FROM SOMEWHERE
AND EFFECTIVELY REDUCE THE CONVECTIVE INHIBITION FOR SEVERE
CONVECTION TO DEVELOP.  THIS MORNINGS ETA IS NOT HANDLING THE
SURFACE DEWPOINTS AND SUBSEQUENTLY THE SBCAPE FIELDS VERY WELL IN
COMPARISON TO THE OBSERVED DATA.  CURRENTLY, THE RUCII OUTPUT IS
MUCH MORE ACCURATE AND WE WILL USE ITS THERMODYNAMIC FIELDS IN THE
SHORT TERM.  THAT SAID, CAPE VALUES OF 1000 TO 1500 J/KG ARE
FORECAST ALONG THE WARM FRONT BY LATE AFTERNOON WITH THE CIN
DECREASING TO 20 TO 30 J/KG (THIS MAY BE OPTIMISTIC GIVEN THE
CURRENT STATE OF THE ATMOSPHERE).  THERE IS A CHANCE OF AN
ISOLATED STORM ALONG THE WARM FRONT LATE THIS AFTERNOON INTO EARLY
EVENING, BUT THE BETTER CONVECTIVE POTENTIAL WILL BE LATER TONIGHT
AS THE LARGE-SCALE ASCENT INCREASES AHEAD OF THE WRN CO SHORTWAVE.
IF DEEP CONVECTION COULD BE INITIATED, 0-6 KM SHEAR VALUES OF 22-27
M/S SUGGEST THAT THE INITIAL CONVECTIVE MODE WOULD BE
SUPERCELLULAR.  WE HAVE TRIMMED GOING POPS SOME OVERNIGHT,
ESPECIALLY IN THE WARM SECTOR WHERE CIN VALUES ARE THE HIGHEST.

19Z SURFACE TEMPERATURES IN THE 20S AND 30S OVER CNTRL AND SRN
SASKATCHEWAN ARE SURGING SWD, SUPPORTING THE ETA SOLUTION OF A
STRONGER SURFACE FRONT ON SATURDAY.  THERE WILL BE A SLIGHT CHANCE
OF SOME SHOWER ACTIVITY ACROSS THE NRN ZONES DURING THE AFTERNOON
WITH ALL OTHER AREAS REMAINING DRY.

LOW-LEVEL WINDS WILL BEGIN TO BACK SATURDAY NIGHT IN RESPONSE TO THE
APPROACH OF THE STRONG SHORTWAVE, CURRENTLY MOVING ONTO THE NRN CA
COAST.  THE APPROACH OF THIS SHORTWAVE WILL INCREASE THE LOW-LEVEL
WARM ADVECTION/ISENTROPIC ASCENT FROM S TO N ACROSS THE AREA
OVERNIGHT.  THUS, WE HAVE INSERTED THE HIGHEST POPS ACROSS THE SRN
ZONES AND DECREASED THEM NWD.

STRONG, LARGE-SCALE ASCENT WILL CONTINUE OVER THE AREA DURING THE
DAY ON SUNDAY AHEAD OF THE POTENT SHORTWAVE LIFTING OUT OF THE
ROCKIES.  SURFACE FRONTAL POSITION WILL HAVE A LARGE BEARING ON HIGH
TEMPERATURES AND ANY SEVERE WEATHER POTENTIAL.  AGAIN, PER PMDHMD,
WE WILL LEAN MORE TOWARD THE COOLER ETA TEMPERATURE PROFILES IN THE
LOW-LEVELS.

IN THE EXTENDED, BUILDING MID-LEVEL HEIGHTS WILL ALLOW FOR A WARMING
TREND THROUGH THE FORECAST PERIOD.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Apr 20, 5:35 PM CDT, 3 hours 8 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT FRI APR 20 2001

THERE IS A HIGH LIKELIHOOD STORM SPOTTER ACTIVATION WILL BE NECESSARY
TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

AN AREA OF LOW PRESSURE OVER NORTHEAST COLORADO WILL CONTINUE
STRENGTHEN AND MOVE EAST ALONG A WARM FRONT EXTENDING ACROSS CENTRAL
AND EAST CENTRAL NEBRASKA THROUGH CENTRAL IOWA GENERATING
THUNDERSTORMS. IN ADDITION A STRONG UPPER AIR DISTURBANCE WILL BE
LIFTING OUT OF THE ROCKIES INTO THE NORTHERN PLAINS.

THE COMBINATION OF AN UNSTABLE ATMOSPHERE..INCREASING LOW LEVEL MOISTURE
AND FAVORABLE WIND SHEAR PROFILES SUGGEST THAT THE ENVIRONMENT WILL
BE SUPPORTIVE FOR SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL
APPEAR TO BE THE MAIN RISK. HOWEVER BASED ON LOW LEVEL WIND
SHEAR...SOME TORNADOES ARE ALSO POSSIBLE.

PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR AREA TELEVISION OR
RADIO STATIONS TONIGHT FOR SEVERE WEATHER WATCHES AND WARNINGS.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:50 PM CDTSevere Thunderstorm WarningOAXCedar25 min
Apr 20, 7:56 PM CDTSevere Thunderstorm WarningOAXKnox, Pierce49 min
Apr 20, 8:02 PM CDTTornado WarningOAXCedar43 min
Apr 20, 8:43 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline47 min
Apr 20, 8:52 PM CDTSevere Thunderstorm WarningOAXSeward38 min
Apr 20, 9:17 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward38 min
Apr 20, 9:17 PM CDTSevere Thunderstorm WarningOAXButler38 min
Apr 20, 9:39 PM CDTSevere Thunderstorm WarningOAXButler, Dodge, Lancaster, Saunders36 min
Apr 20, 9:39 PM CDTSevere Thunderstorm WarningOAXCass, Otoe36 min
Apr 20, 9:42 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee33 min
Apr 20, 9:48 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Washington37 min
Apr 20, 9:48 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders37 min
Apr 20, 10:00 PM CDTSevere Thunderstorm WarningOAXNemaha45 min
Apr 20, 10:14 PM CDTSevere Thunderstorm WarningOAXPawnee31 min
Apr 20, 10:26 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne34 min

Nearby

Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.